Alert archive / Alabama / Areal Flood Warnings in 2012

Areal Flood Warning 21, NWS Huntsville, AL

September 18, 2012DeKalb County, Marshall County, Alabama

NWS Huntsville, AL issued this areal flood warning at Sep 18, 2012, 4:11 AM CDT for DeKalb County, Marshall County, Alabama. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2012, 4:11 AM CDT (09:11 UTC)
Expired
Sep 18, 2012, 10:00 AM CDT
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties DeKalb County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 70 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 5:54 AM CDTHEAVY RAIN 03 Sse Dog Town, ALA TREE FELL DOWN ONTO THE ROAD ALONG COUNTY ROAD 243 DUE TO SATURATED GROUND.
Sep 18, 5:54 AM CDTHEAVY RAIN 03 Wsw Collinsville, ALA TREE FELL DOWN ONTO INTERSTATE 59 BETWEEN MILE MARKERS 202 AND 203 DUE TO SATURATED GROUND.
Sep 18, 5:54 AM CDTHEAVY RAIN 04 Ssw Valley Head, ALA TREE FELL DOWN ONTO COUNTY ROAD 89 DUE TO SATURATED GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WGUS44 KHUN 180911
FLWHUN

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
411 AM CDT TUE SEP 18 2012

ALC049-095-181500-
/O.NEW.KHUN.FA.W.0021.120918T0911Z-120918T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL AL-DEKALB AL-
411 AM CDT TUE SEP 18 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLOOD WARNING FOR...
  SOUTHEASTERN MARSHALL COUNTY IN NORTHEAST ALABAMA...
  DEKALB COUNTY IN NORTHEAST ALABAMA...

* UNTIL 1000 AM CDT

* A CORRIDOR OF HEAVY RAINFALL WAS UNDERWAY ACROSS DEKALB AND 
  SOUTHEAST MARSHALL COUNTIES...WHICH WILL PERSIST FOR THE NEXT FEW 
  HOURS.  RAINFALL RATES OF ONE QUARTER TO ONE HALF INCH PER HOUR 
  CAN BE EXPECTED DURING THIS TIME...ADDING ANOTHER 1 TO 2 INCHES OF 
  RAIN ON TOP OF THE 2 TO 4 INCHES THAT HAS ALREADY FALLEN.  THIS 
  WILL LEAD TO SIGNIFICANT RUNOFF AND AREAL FLOODING...ESPECIALLY IN 
  POOR DRAINAGE LOCATIONS.  SMALL CREEKS AND STREAMS MAY ALSO BEGIN 
  TO GO INTO FLOOD AS WELL...INCLUDING BIG WILLS CREEK.
  
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...  
  ALBERTVILLE...FORT PAYNE...BOAZ...RAINSVILLE...HENAGAR...  
  COLLINSVILLE...CROSSVILLE...SYLVANIA...FYFFE...GERALDINE...POWELL... 
  VALLEY HEAD...DOUGLAS...HAMMONDVILLE...MENTONE...SHILOH...PINE  
  RIDGE AND LAKEVIEW.

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3424 8584 3420 8585 3420 8611
      3419 8611 3418 8619 3410 8630 3421 8641
      3476 8557 3453 8551

$$

AK
1 follow-up statement
615 
WGUS84 KHUN 181501
FLSHUN

FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1001 AM CDT TUE SEP 18 2012

ALC049-095-181510-
/O.EXP.KHUN.FA.W.0021.000000T0000Z-120918T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL AL-DEKALB AL-
1001 AM CDT TUE SEP 18 2012

...THE FLOOD WARNING FOR SOUTHEASTERN MARSHALL AND DEKALB COUNTIES
HAS EXPIRED...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. IF YOU ENCOUNTER ANY LEFT OVER PONDING 
OF WATER ON AREA ROADS...PLEASE SLOW DOWN AND USE EXTRA CAUTION. 

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3424 8584 3420 8585 3420 8611
      3419 8611 3418 8619 3410 8630 3421 8641
      3476 8557 3453 8551

$$

TT

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this areal flood warning went out at Sep 18, 12:12 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 18, 12:12 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1212 AM CDT TUE SEP 18 2012

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 1008 PM CDT MON SEP 17 2012/
CURRENT FORECAST IS WELL ON TRACK THIS EVENING. RAIN AND EMBEDDED
THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING AS THE SFC LOW
MOVES NE OVERNIGHT. COMBINATION OF CLOUDS...RAIN AND SATURATION WILL
RESULT IN LITTLE TEMP CHANGE OVERNIGHT. LOWS WILL ONLY COOL INTO THE
MID 60S...WITH CURRENT TEMPS AT 03Z AROUND 70. SLIGHT ADJUSTMENTS WERE
MADE TO THE QPF GRIDS BUT THE CURRENT FLOOD WATCH WILL REMAIN IN
EFFECT UNTIL 7AM. REDEVELOPMENT OF RAIN IS POSSIBLE AS THE LOW MOVES
NORTHEASTWARD AND THE LLJ STRENGTHENS OVERNIGHT.

JMS

&&

.AVIATION...
FOR 06Z TAFS... RAIN MAY PERSIST ACROSS BOTH TERMINALS AS A SFC LOW
MOVES NORTHEASTWARD. PREVAILING VIS SHOULD REMAIN HIGH END MVFR BUT
MAY BE VFR AT TIMES. CIGS SHOULD REMAIN AT MVFR RANGE AROUND 25OOFT.
WIND SHIFT TO NW ASSOCIATED WITH FRONTAL PASSAGE EXPECTED AT MSL
AROUND 08Z...AND 12Z AT HSV. LIGHT RA AND MVFR CIG WILL CONTINUE
THROUGH MID DAY WITH NW WINDS INCREASING TO 10KTS. SKIES WILL BECOME
MORE CLEAR BY LATE TUESDAY AFTN.

JMS

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR ALZ001>010-016.

TN...FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 17, 8:42 PM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
842 PM CDT MON SEP 17 2012

ALZ001>010-016-TNZ076-096-097-181015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
842 PM CDT MON SEP 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS THE
TENNESSEE VALLEY OVERNIGHT. RAINFALL WILL BE HEAVY AT TIMES...AND
BRIEF GUSTY WINDS COULD OCCUR WITH STRONGER SHOWERS AND STORMS. STORM
TOTAL RAINFALL AMOUNTS THROUGH TUESDAY MORNING WILL BE IN THE 2 TO 4
INCH RANGE...WITH SOME LOCATIONS RECEIVING UP TO 6 INCHES. IF HEAVY
RAIN FALLS IN A SHORT PERIOD OF TIME...FLASH FLOODING COULD OCCUR...
ESPECIALLY IN POOR DRAINAGE LOCATIONS. A FLOOD WATCH REMAINS IN
EFFECT FOR THE ENTIRE TENNESSEE VALLEY THROUGH 7 AM CDT TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

RAIN AND EMBEDDED THUNDERSTORMS WILL END TUESDAY MORNING AS A STRONG
COLD FRONT MOVES ACROSS THE REGION. SOME PONDING OF WATER WILL
OCCUR ON AREAS ROADWAYS EARLY IN THE DAY...ESPECIALLY IN POOR
DRAINAGE LOCATIONS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:17 PM CDTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone3 hr
Sep 17, 10:28 PM CDTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone3 hr
Sep 18, 1:47 AM CDTAreal Flood WarningHUNCullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more6 hr
Sep 18, 3:01 AM CDTAreal Flood WarningHUNColbert, Lauderdale, Lawrence, Limestone, Madison, Morgan6 hr
Sep 18, 3:20 AM CDTRiver Flood WarningHUNJackson, Madison, Marshall51 hr
Sep 18, 3:25 AM CDTRiver Flood WarningHUNMadison11 hr
Sep 18, 9:07 AM CDTAreal Flood WarningHUNLauderdale5 hr

Nearby

Areal Flood Warnings in Alabama, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.